Alert archive / Nevada / Red Flag Warnings in 2020
Red Flag Warning 19, NWS Elko, NV
NWS Elko, NV issued this red flag warning at Aug 11, 2020, 2:26 PM PDT for 4 counties in Nevada. It took effect at Aug 12, 2020, 12:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2020, 2:26 PM PDT (21:26 UTC)
- In effect from
- Aug 12, 2020, 12:00 PM PDT
- Expired
- Aug 12, 2020, 9:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV
The radar
The Elko radar (KLRX), 16 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 3222 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
512 WWUS85 KLKN 112126 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 226 PM PDT Tue Aug 11 2020 NVZ437-121530- /O.UPG.KLKN.FW.A.0011.200812T1900Z-200813T0400Z/ /O.NEW.KLKN.FW.W.0019.200812T1900Z-200813T0400Z/ /O.CON.KLKN.FW.W.0018.000000T0000Z-200812T0300Z/ Humboldt County-Quinn- 226 PM PDT Tue Aug 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 437... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT WEDNESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 437... The National Weather Service in Elko has issued a Red Flag Warning for gusty winds, low relative humidity, and dry thunderstorms. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 437 Humboldt County-Quinn. * Winds Today...Southwest 10 to 15 mph with gusts up to 25 mph. * Winds Wednesday...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 8 percent. * Thunderstorm Coverage today...Isolated dry thunderstorms this afternoon. Coverage will become more scattered in the late afternoon or early evening. * Outflow Winds today...Gusty and erratic winds of 50 mph will be possible with any thunderstorm today. * Impacts today...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth today. * Impacts Wednesday...The combination of gusty winds and low humidity will create critical fire weather conditions on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NVZ424-438-121530- /O.NEW.KLKN.FW.W.0019.200812T1900Z-200813T0400Z/ /O.CON.KLKN.FW.W.0018.000000T0000Z-200812T0300Z/ Southeastern Humboldt County and northern Lander County- W Elko County, N Eureka and Lander Counties N of I80- 226 PM PDT Tue Aug 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 424...438... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM PDT WEDNESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 424 AND 438... The National Weather Service in Elko has issued a Red Flag Warning for gusty winds, low relative humidity, and dry thunderstorms. * Affected Area...Today: Fire Zone 424 and 438 for dry thunderstorms. * Affected Area...Wednesday: Fire Zone 424 and 438 for winds and low RH. * Winds today...Southwest 10 to 15 mph with gusts up to 20 mph. * Winds Wednesday...Southwest 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 7 percent. * Thunderstorm Coverage today...Isolated dry thunderstorms this afternoon. Coverage will become more scattered in the late afternoon or early evening. * Outflow Winds today...Gusty and erratic winds of 50 mph will be possible with any thunderstorm. * Impacts today...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. * Impacts Wednesday...The combination of gusty winds and low humidity will create critical fire weather conditions on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NVZ469-470-120300- /O.CON.KLKN.FW.W.0018.000000T0000Z-200812T0300Z/ Central Elko County-Eastern Elko County- 226 PM PDT Tue Aug 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470... * Affected Area...Fire Weather Zone 469 Central Elko County and Fire Weather Zone 470 Eastern Elko County. * Thunderstorm Coverage...Isolated dry thunderstorms are expected this afternoon. Coverage will become more scattered in the late afternoon or early evening. * Outflow Winds...Gusty and erratic winds of 50 mph will be possible with any thunderstorm. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
669 WWUS85 KLKN 120853 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 153 AM PDT Wed Aug 12 2020 NVZ424-437-438-130300- /O.CON.KLKN.FW.W.0019.200812T1900Z-200813T0400Z/ Southeastern Humboldt County and northern Lander County- Humboldt County-Quinn- W Elko County, N Eureka and Lander Counties N of I80- 153 AM PDT Wed Aug 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 424 and 438... * Affected Area...Fire Weather Zone 424 Southeastern Humboldt County and northern Lander County...Fire Weather Zone 437 Humboldt County-Quinn and Fire Weather Zone 438 W Elko County, N Eureka and Lander Counties N of I80. * Winds...Southwest 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 7 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
689 WWUS85 KLKN 120908 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 208 AM PDT Wed Aug 12 2020 NVZ424-437-438-130315- /O.CON.KLKN.FW.W.0019.200812T1900Z-200813T0400Z/ Southeastern Humboldt County and northern Lander County- Humboldt County-Quinn- W Elko County, N Eureka and Lander Counties N of I80- 208 AM PDT Wed Aug 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 424, 437, AND 438... * Affected Area...Fire Weather Zone 424 Southeastern Humboldt County and northern Lander County...Fire Weather Zone 437 Humboldt County-Quinn and Fire Weather Zone 438 W Elko County, N Eureka and Lander Counties N of I80. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 7 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
130 WWUS85 KLKN 122109 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 209 PM PDT Wed Aug 12 2020 NVZ424-437-438-130400- /O.CON.KLKN.FW.W.0019.000000T0000Z-200813T0400Z/ Southeastern Humboldt County and northern Lander County- Humboldt County-Quinn- W Elko County, N Eureka and Lander Counties N of I80- 209 PM PDT Wed Aug 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 424...437 AND 438... * Affected Area...Fire Weather Zone 424 Southeastern Humboldt County and northern Lander County...Fire Weather Zone 437 Humboldt County-Quinn and Fire Weather Zone 438 W Elko County, N Eureka and Lander Counties N of I80. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 7 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
985 WWUS85 KLKN 130418 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 918 PM PDT Wed Aug 12 2020 NVZ424-437-438-130530- /O.EXP.KLKN.FW.W.0019.000000T0000Z-200813T0400Z/ Southeastern Humboldt County and northern Lander County- Humboldt County-Quinn- W Elko County, N Eureka and Lander Counties N of I80- 918 PM PDT Wed Aug 12 2020 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 424...437 AND 438... Wind speeds and humidity values have decreased below critical fire weather threshold values. Therefore, the Red Flag warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 11, 2:05 PM PDT, 21 minutes earlier.
Area forecast discussion, Aug 11, 2:05 PM PDT, 21 minutes before
Area Forecast Discussion National Weather Service Elko NV 205 PM PDT Tue Aug 11 2020 .SYNOPSIS...Mixed thunderstorms are occurring today across much of northern an into central NV. On Wednesday, isolated thunderstorms will be confined to Elko County and there will also be some gusty winds in northwest Nevada. Thursday onward will see mainly dry and hot conditions across the whole of the silver state. && .SHORT TERM...Today through Thursday. Thunderstorms and virga continue across central and northern NV today and should last into the evening. The thunderstorms are a mix of a wet and dry but even wet storms wont cause too much accumulating precipitation. The thunderstorm coverage will be isolated to scattered which is causing critical fire weather conditions. All the storms however are still capable of producing strong gusty outflows that can propagate far from the parent storm. Wednesday will see a trough pass mainly to the north of NV clipping primarily the northern portion of the silver state. As this occurs a four corners high will build into the region from the southeast. This will shift the moisture to the northeastern portion of NV with dry air moving across the rest of the silver state. The shift between the trough and ridge will cause strong gusty winds mainly in northwestern NV. These winds coupled with low RH will cause critical fire weather conditions. Thursday will see the four corners high fully engulf the silver state with dry air. This will lead to many days of fair, dry, and hot weather. Temperatures will be hot for the next few days with highs in the 90s. Thursday will be the starting point for the gradual warming trend that will see NV eventually go into the upper 90s and lows 100s. .LONG TERM...Thursday night through Monday. Upper level ridging will remain in place across the Arizona/New Mexico border. Skies are expected through the night. Lows will be in the 50s. The upper level ridge will be moving to the west, and will be centered over central Arizona for Friday. This will maintain the mainly sunny skies and quiet weather over the region. Highs on Friday will be upper 80s to mid 90s with light winds. Quiet conditions remain during the overnight with lows in the 50s. By Saturday, model solutions show the ridge strengthening over Arizona with moisture trapped beneath the ridge. Right now have kept isolated dry thunderstorms in the forecast for mainly the central part of the forecast area, US Highway 50 corridor. High temperatures will rise a few degrees to the low to upper 90s. Winds will be light, though some virga showers could produce outflows. It will be a warm night with lows in the 50s and 60s. On Sunday and Monday the ridge will continue to build and as moisture becomes trapped under the ridge, this will lead to an expansion in dry thunderstorms for northern and central Nevada for both afternoons. Will need to watch this for possible fire weather headlines, but for now, confidence is too low. Highs on Sunday and Monday will be above normal with readings in the 90s to near 100 degrees. Took a look at the HeatRisk and for now, no heat headlines are anticipated. Overnight lows will be in the 50s and 60s. && .AVIATION...Conditions are expected to remain mostly VFR through the overnight. Isolated to scattered -TSRA will be possible though the early evening hours. Have input TEMPO for KEKO and KWMC terminals. Look for clearing skies after 08Z tonight, followed by quieter weather conditions tomorrow. Winds will be breezy Wednesday afternoon with SW-S winds 15-20KTG30-35KT possible, especially across the northern sites of KWMC-KBAM-KEKO. && .FIRE WEATHER...A mix of thunderstorms is occurring in all fire zones excluding 476 this afternoon and evening. The majority of thunderstorms will be in zones 437, 438, 469, 470, and 424 with a lesser amount in 425 and 427. A Red Flag Warning for thunderstorms remain in effect to 8 pm PST for thunderstorms in fire zones 437, 438, 469, and 470. The thunderstorms or any virga showers will be capable of producing strong gusty outflow winds that can propagate a long distance from the parent storm. On Wednesday isolated thunderstorms should be confined to FW Zones 469 and 470. An increase in southwest winds is also expected in northern Nevada due to a passing system to the north. FW Zone 424, 437, 438 will reach critical conditions with gusty winds a low RH thus a Red Flag Warning has been issued. Northern portions of FW Zones 438, 469, and 470 will also have elevated winds, though may remain just below Red Flag conditions, especially with slightly higher RH expected in those zones. && .LKN WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM PDT this evening for Central Elko County-Eastern Elko County-Humboldt County-Quinn-Southeastern Humboldt County and northern Lander County-W Elko County, N Eureka and Lander Counties N of I80. Red Flag Warning from noon to 9 PM PDT Wednesday for Humboldt County-Quinn-Southeastern Humboldt County and northern Lander County-W Elko County, N Eureka and Lander Counties N of I80. && 99/86/86/99
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:27 PM PDT | Special Weather Statement | LKN | Humboldt | 48 min |
| Aug 11, 3:59 PM PDT | Special Weather Statement | LKN | 46 min |
Nearby
Red Flag Warnings in Nevada, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.